MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 CURVED-TIP

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 CURVED-TIP
Model Number 480545-06
Medical Device Problem Code Firing Problem (4011)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/09/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has not received the instrument for evaluation.Therefore, the root cause of the customer reported failure mode has not been determined.A follow-up mdr will be submitted if the product is returned and evaluated and/ or if additional information is received.
 
Event or Problem Description
It was reported that during a da vinci-assisted procedure, a customer while using the stapler sureform 45 curved with a white vascular reload, the clamp function was initiated and completed successfully.However, during the firing sequence, a "pause for compression" occurred, and the stapler was unable to complete the firing cycle due to "too thick tissue".The stapler was then removed, a new vascular reload was inserted, and the firing process was repeated.The second attempt was successfully completed without further issues.The procedure was completed with no patient harm, adverse outcome or injury and with a delay of less than 15 minute.Intuitive surgical (is) contacted the site and obtained the following additional information regarding this event: the reporter confirmed that the target issue was the pulmonary vein of the upper lobe.There was no tissue tension nor tissue bunching.There were no malformed staples observed.The reload did not have an exposed blade.No holes or gaps were observed in the staple line.The reload appeared to have become stuck on the tissue, as the device displayed the message "tissue too thick" and the firing cycle was not fully completed.The surgeon did not encounter any obstruction, such as clips, staples, or other hard material, between the instrument jaws.The surgeon did not fire over an existing staple line; it was the first firing on the vein.No buttress material was used.No issue during clamping, the instrument functioned normally and successfully completed the process.There was no bleeding, although the process was not fully completed, a secure staple line was achieved.There was no unplanned tissue removal.There were no holes or gaps.After the first firing was not completed, the reload was changed and the process was repeated for the remaining vein.The reporter confirmed that the first step was the application of the clamp, which was performed successfully.During firing, however, the cycle did not complete.After a few millimeters, the message ¿tissue too thick¿ appeared.There was a secure staple line on the vein, without any need for intervention, injury, or bleeding.However, the vein was only partially transected ¿ approximately halfway through.The stapling was not completed along the entire length of the vein.When the final staple line was reached, the stapler opened normally and was removed from the site.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The sureform 45 curved-tip instrument was analyzed and the complaint was not confirmed by failure analysis.The instrument was found to have one firing failure based on log review which was not replicated through in-house testing.The stapler was installed onto an in-house system and fired on a test foam using an in-house sureform 45 white reload.The instrument then successfully fired two sureform 45 black reloads consecutively without any issues, initializing, clamping, firing, and unclamping the instrument each time.The instrument fired successfully and the resultant staple-line was visually inspected.The cut-line appeared smooth and consistent, with no jagged edges or tearing observed.All staples were deployed and correctly formed into the proper b-shape.While a definitive root-cause cannot be established since the reported complaint was not replicated during in-house testing, a common root cause for firing failures nonrelated to a product malfunction can be attributed to tissue condition and foreign objects that can cause stapler firing forces to exceed the prescribed limit and subsequently result in a partial fire.Logs show pn 480545-06, ln k12250327-0057, was installed on the system 12 times and fired 12 reloads (2 black, 1 green, 3 white, 1 black, 1 white, 1 green, 1 black, 2 green, in that order).On installs 1, 4, 5 and 12, the system failed to detect the reload color, and the user manually selected the black reload on the touchpad.On installs 1-3 and 5-12, the first clamps were successful, and the firings were each completed with no pauses for compression.On install 4, the first clamp was successful, but was followed by a firing failure.The firing stopped at approximately 63% after a duration of 14.96 seconds, with a partial pause for compression.After install 12, the instrument was removed and not used in the procedure again.There were no stapler related errors in the logs.
 
Event or Problem Description
Refer to h11 for follow-up information.

Brand Name
SUREFORM
Common Device Name
SUREFORM 45 CURVED-TIP
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key23420436
Report Number2955842-2025-43236
Device Sequence Number9798910
Product Code GDW
UDI-Device Identifier10886874117597
UDI-Public(01)10886874117597(10)K12250327
Combination Product (Y/N)N
Initial Reporter CountryGR
PMA/510(K) Number
K190999
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 03/26/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number480545-06
Device Catalogue Number480545
Device Lot NumberK12250327 0057
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/09/2025
Supplement Date Received by Manufacturer03/04/2026
Initial Report FDA Received Date10/29/2025
Supplement Report FDA Received Date03/26/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/27/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown